Alert archive / Minnesota / Beach Hazards Statements in 2023

Beach Hazards Statement 8, NWS Duluth, MN

June 25, 2023Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 25, 2023, 4:14 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jun 25, 2023, 5:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 2023, 4:14 AM CDT (09:14 UTC)
In effect from
Jun 25, 2023, 5:00 AM CDT
Expired
Jun 25, 2023, 8:01 PM CDT
In force
15 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WHUS43 KDLH 250914
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
414 AM CDT Sun Jun 25 2023

MNZ037-WIZ001-260200-
/O.NEW.KDLH.BH.S.0008.230625T1000Z-230626T0200Z/
Carlton and South St. Louis-Douglas-
414 AM CDT Sun Jun 25 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected along the 
  Lake Superior shoreline due to high wave action and strong rip 
  currents.

* WHERE...Minnesota Park Point and Wisconsin Point Beaches.

* WHEN...Through this evening.

* IMPACTS...High wave action can make swimming difficult on days 
  such as this. Incoming waves in rapid succession can tire a 
  swimmer quickly.

* ADDITIONAL DETAILS...Persistent onshore wind from 15 to 20 mph
  with some higher gusts and waves 3 to 4 feet can be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away 
near shoreline structures such as peninsulas or breakwalls...and
near river mouths. 

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

Melde
1 follow-up statement
475 
WHUS43 KDLH 260101
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
801 PM CDT Sun Jun 25 2023

MNZ037-WIZ001-260215-
/O.CAN.KDLH.BH.S.0008.000000T0000Z-230626T0200Z/
Carlton and South St. Louis-Douglas-
801 PM CDT Sun Jun 25 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves have dropped below 2 feet due to weakening northerly winds.
Therefore, rip currents are no longer expected.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 25, 4:13 AM CDT, 1 minute earlier.

Area forecast discussion, Jun 25, 4:13 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Duluth MN
413 AM CDT Sun Jun 25 2023

.DISCUSSION...(Today through Saturday)
Issued at 413 AM CDT Sun Jun 25 2023

Summary: Showers and thunderstorms continue today into tonight but
gradually decrease in coverage for most areas. Areas of fog will
occur today, dense in spots this morning around Lake Superior.
There will be periodic chances for more showers and storms through
the week.

Surface low pressure was centered along the southwest
Minnesota/northeast South Dakota border early this morning, just
south of Big Stone County. Water vapor imagery showed the upper
low near the same spot. These features will move east into
eastern Wisconsin by 00Z Monday. Area radars showed widespread
showers and thunderstorms across much of the Northland early this
morning. MUCAPE values were still 500-1000 J/KG but were
decreasing. Storm intensity has also waned some over the past few
hours but a strong storm or two will remain possible and given
their motion, some heavy rain will remain possible. We expect
widespread clouds today but there will still be an increase in
instability with some heating today. Deep layer shear and lapse
rates suggest strong storms are unlikely with just more producing
brief heavy rain. We relied more on the shorter term convective
allowing models for POPs today which do attempt to show some periods
with lower POPs compared to widespread high POPs. Rain chances
will diminish tonight for most areas.

Fog was also occurring this morning around and over Lake Superior
with the moist airmass in place and easterly winds. We hoisted a
Dense Fog Advisory for portions of the North Shore to the Twin
Ports and parts of the South Shore. There may be improvements to
the visibility as the rain moves in but felt an advisory was
needed. We have the advisory through 10 AM.

Today will be cooler for portions of the area with highs from the
mid-sixties in far northern Minnesota to the around seventy far
south. Breezy off lake winds are expected in the Twin Ports but
they will be lower than yesterday. We again expect a high risk of
rip currents in the Twin Ports area for persistent easterly winds
keeping waves elevated.

A chance for more showers and thunderstorms will occur Monday with
the upper/surface low still close enough to have some influence on
the regions weather. It will be warmer over northern Minnesota
with highs from 70 to 80 degrees for most areas. It will be
cooler with lower to mid-sixties over north-central Wisconsin.

We have periodic chances for more showers/storms through the week
with generally northwest flow sending several shortwaves through
the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1238 AM CDT Sun Jun 25 2023

An area of low pressure will continue east through the region
today with cyclonic flow on the back side of low continuing into
Sunday night. Area radars showed plenty of showers and
thunderstorms occurring and they will be increasing over northwest
Wisconsin and from the Twin Ports through the Iron Range to the
Borderland over the next few hours. IFR or low MVFR ceilings will
continue or develop at most locations and continue through the
period. There will also be areas of fog with the lowest visibility
around Lake Superior, especially affecting KDLH. The strongest
storms will occur overnight with heavy downpours the main threat.

Timing of showers/storms will be more of a challenge beyond the
next 3-6 hours and updates will likely be needed through the
period.

Gusty winds will continue around Lake Superior, especially
affecting KDLH.

&&

.MARINE...
Issued at 413 AM CDT Sun Jun 25 2023

East to northeast winds will continue today and be strong enough to
either produce hazardous conditions on their own or keep waves
elevated. Small Craft Advisories remain in effect. Some of the
latest guidance suggests the wind may decrease quicker this
afternoon or evening along the North Shore to the Twin Ports to Port
Wing. Confidence in this is not high so no changes to the Small
Craft Advisory were made. Dense fog was occurring in spots this
morning as seen in the Two Harbors webcam as well as in the Twin
Ports area. We issued a Dense Fog Advisory through 10 AM CDT from
Taconite Harbor to the Twin Ports to Oak Point. Thunderstorms will
be possible today into tonight with the main threat frequent
lightning.

The wind will back tonight and gradually decrease to 15 knots or
less for most areas. Northerly winds will continue Monday at 15
knots or less with the exception of some higher wind along parts of
the North Shore. The wind/gusts there may be strong enough to
produce hazardous conditions for smaller vessels. Scattered
thunderstorms will be possible on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  55  71  53 /  80  70  40  10
INL  64  55  77  53 /  80  40  30  10
BRD  70  57  77  55 /  60  50  20   0
HYR  69  53  68  49 /  70  50  50  10
ASX  64  51  65  52 /  80  90  70  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 10 AM CDT this morning for WIZ001>003.

     Beach Hazards Statement through this evening for WIZ001.

MN...Dense Fog Advisory until 10 AM CDT this morning for MNZ020-037.

     Beach Hazards Statement through this evening for MNZ037.

LS...Dense Fog Advisory until 10 AM CDT this morning for LSZ121-
     142>147-150.

     Small Craft Advisory until midnight CDT tonight for LSZ140>146.

     Dense Fog Advisory until 10 AM CDT this morning for LSZ142.

     Small Craft Advisory until 8 AM CDT Monday for LSZ147-148-150.

&&

DISCUSSION...Melde
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Jun 24, 1:23 PM CDT, 14 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
123 PM CDT Sat Jun 24 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251830-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
123 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

There will be a chance for thunderstorms today through tonight,
highest this afternoon through late evening. An isolated severe
storm is possible over parts of central to northern Minnesota and
western Burnett County. Threats include hail to 1 inch in
diameter, damaging wind to 60 mph, and a tornado. All storms will
be capable of producing heavy rain and frequent lightning. Minor
flooding is possible.

Increasing easterly winds will cause a high risk of rip currents
along the beaches in the Twin Ports area.

An Air Quality Alert for ozone remains in effect until 11 PM
Saturday for all of northwest Wisconsin. An Air Quality Alert for
smoke is in effect for much of northeast Minnesota through 9 AM
Monday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A chance for thunderstorms will continue Sunday. Severe storms
are not expected.

A high risk of rip currents is again expected on Sunday for the
beaches in the Twin Ports area.

There will be periodic chances for thunderstorms next week for
portions of the area.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed.

LSZ121-140>148-150-251830-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
123 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

There will be a chance for thunderstorms today into tonight.
Increasing northeast winds and building waves on Saturday will
likely create conditions hazardous for smaller vessels for much
of western Lake Superior.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will continue this Sunday into Monday across
all of western Lake Superior with periodic chances continuing
into next week.

Hazardous conditions to small craft will persist on Sunday.

Britt

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Jun 24, 10:45 PM CDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Duluth MN
1045 PM CDT Sat Jun 24 2023

MNZ034>036-250415-
Northern Aitkin MN-Crow Wing MN-South Aitkin MN-
1045 PM CDT Sat Jun 24 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL AITKIN
AND EASTERN CROW WING COUNTIES THROUGH 1115 PM CDT...

At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garrison, or 11 miles west of Mille Lacs Lake, moving northeast at 20
mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ironton around 1100 PM CDT.

Other locations in the path of this storm include Crosby, Deerwood,
Aitkin and Cuyuna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4627 9381 4633 9412 4674 9412 4669 9355
TIME...MOT...LOC 0344Z 202DEG 19KT 4637 9393

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

LE
Special weather statement, Jun 24, 11:46 PM CDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
1146 PM CDT Sat Jun 24 2023

MNZ034-036-250515-
Crow Wing MN-South Aitkin MN-
1146 PM CDT Sat Jun 24 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL AITKIN
AND SOUTHEASTERN CROW WING COUNTIES THROUGH 1215 AM CDT...

At 1146 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garrison, or 11 miles west of Mille Lacs Lake, moving north at 20
mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Upper South Long Lake around 1155 PM CDT.
  Garrison around 1200 AM CDT.

Other locations in the path of this storm include Deerwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4662 9402 4658 9359 4624 9376 4624 9381
      4616 9381 4616 9387 4620 9404
TIME...MOT...LOC 0446Z 196DEG 15KT 4625 9393

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

LE
Special weather statement, Jun 25, 12:35 AM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
1235 AM CDT Sun Jun 25 2023

MNZ038-250600-
Pine MN-
1235 AM CDT Sun Jun 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN PINE
COUNTY THROUGH 100 AM CDT...

At 1235 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hinckley, moving north at 20 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hinckley around 1250 AM CDT.

Other locations in the path of this storm include Sandstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4592 9309 4598 9308 4598 9305 4614 9306
      4626 9304 4615 9255 4582 9278
TIME...MOT...LOC 0535Z 189DEG 19KT 4594 9290

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

LE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:42 PM CDTSpecial Weather StatementDLHWadena33 min
Jun 24, 9:07 PM CDTSpecial Weather StatementDLHCrow Wing23 min
Jun 24, 9:15 PM CDTSpecial Weather StatementDLHWadena30 min
Jun 24, 9:18 PM CDTSpecial Weather StatementDLHCrow Wing27 min
Jun 24, 9:47 PM CDTSpecial Weather StatementDLHCass28 min
Jun 24, 10:11 PM CDTSpecial Weather StatementDLHCrow Wing34 min
Jun 24, 10:45 PM CDTSpecial Weather StatementDLHCrow Wing30 min
Jun 24, 11:46 PM CDTSpecial Weather StatementDLHCrow Wing29 min
Jun 25, 12:22 AM CDTAreal Flood AdvisoryDLHCrow Wing3 hr
Jun 25, 12:35 AM CDTSpecial Weather StatementDLHPine25 min
Jun 25, 1:47 AM CDTAreal Flood AdvisoryDLHPine3 hr
Jun 25, 3:26 AM CDTDense Fog AdvisoryDLHCarlton, Lake, Saint Louis7 hr
Jun 25, 3:34 AM CDTMarine Dense Fog AdvisoryDLH7 hr
Jun 24, 8:38 PM CDTSpecial Weather StatementDLHDouglas37 min

Nearby

Beach Hazards Statements in Minnesota, 2023Beach Hazards Statements in Wisconsin, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.